While hydroxychloroquine being touted as 'game-changer' in the fight against COVID-19 pandemic, Delhi AIIMS Director Randeep Guleria on Saturday said that the anti-malarial drug is not a treatment for everyone and it can have cardiac toxicity leading to irregular heartbeat.
While talking to news agency ANI, Delhi AIIMS Director Randeep Guleria said, "Some lab data show that hydroxychloroquine may have some effects in COVID-19. But the data are not that strong. Experts at ICMR felt that it may be helpful in close contacts of COVID-19 patients &healthcare workers taking care of the patients."
Explaining about the drugs effect on heart, Guleria said, "Hydroxychloroquine is not a treatment for everyone. It can have cardiac toxicity leading to irregular heartbeat. Like any other drug, this also has side effects. It can do more harm than good for general public."
"Studies in China & France say that combination of HCQ & Azithromycin may be helpful if given to COVID-19 patients with moderate to severe illness. The data from the studies are not strong. Since, no other treatment is available, it was felt that it should be used," said Randeep Guleria.
He further added that we need to see it critically & get more data to ascertain whether the therapy using the combination of HCQ & Azithromycin is effective or not in COVID-19 cases.
National Institute of Health has said that hydroxychloroquine is used to treat malaria and rheumatoid conditions such as arthritis. Various studies have shown that the drug has demonstrated antiviral activity and has an established safety profile at appropriate doses, leading to the hypothesis that it may also be useful in the treatment of COVID-19.
The US Food and Drug Administration has identified hydroxychloroquine as a possible treatment for the COVID-19 and it is being tested on coronavirus patients in New York. Anticipating that it will work, given initial positive results, the United States has bought more than 29 million doses of hydroxychloroquine for potential treatment of COVID-19 patients.